It’s the social network that’s taken the world by storm, but not everything on TikTok is cute dance videos or funny skits. The family of an Oklahoma teen who died attempting the “Benadryl Challenge” on TikTok is warning others that the dangerous stunt “needs to stop.”
After the untimely death of a teenager who participated in a dangerous internet trend, known as the “Benadryl challenge,” involved users of the popular TikTok app ingesting excessive amounts of over-the-counter allergy medication, with the hope of increasing their followers on the platform. The misguided pursuit of “cool” hallucinations, fueled by this challenge, has proven to be anything but NOT safe.
Driven by the desire to participate in the viral internet challenge that encourages teenagers to consume as many Benadryl pills as possible in order to induce hallucinations and other mind-altering effects, 15-year-old Chloe Marie Phillips tragically died from an overdose of the OTC medication, she was discovered unresponsive during the early morning hours of August 21, 2020, and could not be saved. Reports said that Chloe had consumed a lethal amount of Benadryl.
Following the tragedy, Chloe’s great aunt, Janette Sissy Leasure, took to Facebook to warn others about the perils of the Benadryl challenge, her message, which has since been deleted, implored parents to remain vigilant and prevent their children from engaging in such dangerous activities.
“This needs to stop taking our kids or putting them in the hospital,” Leasure wrote in her Facebook post. Picked up by The Sun before being removed, she continued, “Don’t let it take any more kids. I don’t want to see any families go through what we are going through right now.”
She further cautioned, “Don’t ever say this can’t happen to you. Kids are like, ‘the other person was okay, so I’ll be okay.’ Try to always know what your kids are doing or taking.”
Chloe who was a sophomore at Blanchard High School, and was an active member of the yearbook committee and the track team was then laid to rest on August 27, 2020, at the First United Methodist Church in Blanchard, Oklahoma. According to her obituary, Chloe loved music, dancing, video games, and being a social butterfly with her friends, while always keeping her faith steadfast, ‘showing kindness and compassion in everything she did.’
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” Scott Schaeffer, the director of the Oklahoma Center for Poison and Drug Information, stressed the potential risks of such misuse said.
Chloe’s tragic passing serves as a stark reminder of the dangers of abusing medication, even those that are readily available over the counter. However, in May of the same year, three teenagers from Fort Worth, Texas, had also a brush with death after overdosing on Benadryl as part of the TikTok “challenge.”
Now, with the ever-changing landscape of social media and the emergence of new, potentially dangerous trends, it is imperative that parents and guardians remain vigilant in monitoring their children’s online activities and fostering open communication about the risks involved.
WATCH the video below for more details: